Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 1, NWS Raleigh, NC

January 4, 20234 counties in North Carolina

NWS Raleigh, NC issued this tornado warning at Jan 4, 2023, 1:24 PM EST for 4 counties in North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 4, 2023, 1:24 PM EST (18:24 UTC)
Expired
Jan 4, 2023, 1:45 PM EST
In force
21 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Franklin County, NC, Johnston County, NC, Nash County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 28 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 1:38 PM ESTTSTM WND DMG5 Ssw Spring Hope, NCUTILITY COMPANY REPORTS MULTIPLE TREES DOWN ON POWER LINES CAUSING POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS52 KRAH 041824
TORRAH
NCC069-101-127-183-041845-
/O.NEW.KRAH.TO.W.0001.230104T1824Z-230104T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
124 PM EST Wed Jan 4 2023

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Southwestern Nash County in central North Carolina...
  East central Wake County in central North Carolina...
  North central Johnston County in central North Carolina...
  South central Franklin County in central North Carolina...

* Until 145 PM EST.
    
* At 123 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Zebulon, or 17 miles north of Smithfield, moving
  east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bailey around 140 PM EST.

Other locations impacted by this tornadic thunderstorm include Pilot,
Emit, Wendell and Middlesex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3591 7813 3577 7808 3574 7816 3574 7818
      3571 7823 3572 7835 3575 7841 3583 7838
      3591 7825
TIME...MOT...LOC 1823Z 259DEG 38KT 3577 7832 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AS
2 follow-up statements
484 
WWUS52 KRAH 041831
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
131 PM EST Wed Jan 4 2023

NCC069-183-041840-
/O.CAN.KRAH.TO.W.0001.000000T0000Z-230104T1845Z/
Wake NC-Franklin NC-
131 PM EST Wed Jan 4 2023

...THE TORNADO WARNING FOR EAST CENTRAL WAKE AND SOUTH CENTRAL
FRANKLIN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3574 7815 3574 7818 3571 7823 3572 7828
      3577 7832 3581 7828 3582 7825 3585 7811
      3577 7808
TIME...MOT...LOC 1830Z 260DEG 39KT 3578 7821 

$$

NCC101-127-041845-
/O.CON.KRAH.TO.W.0001.000000T0000Z-230104T1845Z/
Nash NC-Johnston NC-
131 PM EST Wed Jan 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EST FOR
SOUTHWESTERN NASH AND NORTH CENTRAL JOHNSTON COUNTIES...
    
At 130 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bailey, or 19 miles southwest of Nashville, moving
east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bailey around 140 PM EST.

Other locations impacted by this tornadic thunderstorm include Emit
and Middlesex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3574 7815 3574 7818 3571 7823 3572 7828
      3577 7832 3581 7828 3582 7825 3585 7811
      3577 7808
TIME...MOT...LOC 1830Z 260DEG 39KT 3578 7821 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AS
977 
WWUS52 KRAH 041839
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
139 PM EST Wed Jan 4 2023

NCC101-127-041847-
/O.EXP.KRAH.TO.W.0001.000000T0000Z-230104T1845Z/
Nash NC-Johnston NC-
139 PM EST Wed Jan 4 2023

...THE TORNADO WARNING FOR SOUTHWESTERN NASH AND NORTH CENTRAL
JOHNSTON COUNTIES WILL EXPIRE AT 145 PM EST...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area. 

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Nash and Johnston counties until 215 PM.

LAT...LON 3574 7815 3574 7818 3571 7823 3572 7828
      3577 7832 3581 7828 3582 7825 3585 7811
      3577 7808
TIME...MOT...LOC 1837Z 259DEG 38KT 3579 7812 

$$

AS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jan 4, 11:00 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 4, 11:00 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1100 AM EST Wed Jan 4 2023

.SYNOPSIS...
Mild and moist southwesterly flow will increase ahead of a cold
front approaching from the west today. The cold front will move into
the area late tonight, then cooler high pressure will follow
Thursday into the weekend.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 935 AM Wednesday...

Changes to the forecast with the morning update were minor. There is
an area of rain that currently extends from the Triad east through
the Triangle and over to Rocky Mount, while the primary band of rain
that will move through the region extends from the Triangle south to
Charlotte and southwest into South Carolina. There has been no
change locally to the SPC convective risk, with all of central North
Carolina under a marginal (level 1 of 5) risk, and the primary
threat damaging winds with an isolated tornado possible. Previous
discussion follows.

As of 320 AM Wednesday...

Water vapor satellite showed an upper low across the Midwest, with a
trailing trough digging across the Deep South. A cold front was
moving east across the TN Valley, and generating showers and
thunderstorms along a broken line from LA to TN. Isentropic lift was
generating light rain across portions of central NC this morning.
Light rain will continue at times this morning, then showers and
isolated to scattered thunderstorms along a line will push west to
east across the region late this morning through the afternoon ahead
of the approaching front and upper trough. Ample moisture will
continue to be advected across the region with a strong 45-55 mph
850 mb jet. By late morning, precipitable water values will increase
to 250 percent of normal. This will help showers and storms produce
heavy rainfall and minor flooding as they move east. Surface
dewpoints in the 60s and strong lower-level shear should be enough
to generate some stronger storms today. SPC currently has all of
central NC under a Marginal Risk for severe storms, with latest high-
res models showing the best chance of stronger storms across the
Sandhills and Coastal Plain this afternoon. Damaging winds are still
the primary threat, with an isolated tornado also possible.
Southerly winds will increase ahead of the line, with gusts around
25 mph expected for most of the region this afternoon.

Well above normal temperatures this morning in the upper 50s and low
60s have a good chance at breaking the record high minimums (see
Climate section below). Highs will range from the mid-60s NW to
upper 70s SE, with KFAY having the best chance of tying or breaking
the record high.

A few light showers may linger behind the main line this evening,
then all precipitation should exit east by late tonight as the main
cold front pushes east out of the region. Some models are hinting at
the possibility of dense fog tonight, however mixing may prevent
this from occurring. Cooler air will slowly filter in behind the
cold front tonight, with areas of the Triad dipping into the mid-40s
by sunrise, while the Coastal Plain only lowers to the upper 50s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 310 AM Wednesday...

The upper-low over the Mid-Mississippi valley Wed will accelerate in
speed Thu, reaching the northern Mid-Atlantic by Fri morning. As it
does so, height falls and shortwave energy will traverse northeast
across the southern Mid-Atlantic in the afternoon and early evening.
Unfortunately, the moisture axis will be well offshore during this
time, but 850-mb WAA will favor afternoon fair weather cu, mainly
across the north. At the surface, the cold front approaching from
Wed will be hung up along the Appalachians or over the far western
Piedmont of NC early Thu, while a surface trough is located along
the NC coast. As a result, southwest winds at times gusty will
persist during the day, and although the airmass cools, temperatures
are still expected to be rather mild with low 60s in the NW to the
upper 60s to around 70 along/east of US-1.

The cold front will move through Thu night as high pressure over the
lower Mississippi Valley settles into southern MS/AL. Northwest winds
are forecast to remain stirred so optimal radiational cooling is not
expected. But it will be noticeably cooler in the upper 30s to lower
40s under partly cloudy skies.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 1100 AM Wednesday...

Friday/Saturday: Flow aloft turns more wnwrly Friday through
Saturday as weak upper ridging builds across the southeastern US. At
the surface, high pressure from the deep south will ride
northeastward along the southern Appalachians Friday through
Saturday promoting mostly dry conditions across our area. However,
forecast soundings continue to show some low to mid level moistening
across the NC/VA border Saturday afternoon. If realized, isolated
drizzle may be possible in this vicinity for a few hours. Otherwise,
predominantly wnwrly flow will promote dry conditions through
Saturday night.

Daytime highs in this period will be a bit chillier compared to this
past week, reaching the mid to upper 50s (near-normal). Calm to
light winds coupled with relatively clear skies Friday night could
promote good radiational cooling potential. Thus, lows are forecast
to drop into the upper 20s to lower 30s Friday night. Increasing
clouds Saturday night should negate decoupling potential, with a bit
warmer lows in the mid to upper 30s expected across our area.

Sunday through Wednesday: An upper level shortwave is expected to
dig into the central Appalachians/Mid-Atlantic region Sunday into
Monday. Ensemble guidance is in pretty good agreement to track a sfc
low north of our area, but an associated cold front will likely push
through Sunday into Monday.  Ensemble probabilities for measurable
rain Sunday into Monday have increased some the past few runs. Thus,
decided to keep the inherited slight to chance POPs from 12Z Sunday
through 12Z Monday from the previous forecast. However, given mostly
wnwrly flow over central NC ahead of the shortwave, the better
anomalous moisture is forecast to stay north of our area. Thus, this
system currently appears to be a low-end QPF event (even the
ensemble 90th percentiles only pump out a few tenths to a quarter of
an inch by Monday morning).

Beyond Monday, a deepening upper trough may produce some upslope
showers along the high terrain which could trickle into our area
late Tuesday into Wednesday. However, there is considerable
disagreement amongst ensemble members at this point, and thus
decided to maintain dry conditions most of Tuesday, with just slight
chance POPs Wednesday.

Daytime highs should remain near normal from Sunday through
Wednesday mostly in the mid to upper 50s (perhaps a touch warmer on
Monday; cooling rend by Wednesday). Overnight lows will dip into the
mid 30s over this period as well.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM Wednesday...

RA  and isolated TSRA are moving NE across the region this morning,
then SHRA and isolated TSRA will develop and move across western
areas late morning/early afternoon and continue east through the
afternoon, exiting out of the region by early evening. Sub-VFR
conditions are expected at times throughout the day, with MVFR
conditions developing after rain ends late this evening. SW surface
winds should remain between 5-10kts this morning beneath a strong
low-level jet that will be located around 2-3k feet at 30-40kt.
However, strong winds will persist at 2kft over all terminals
through the TAF period, even strengthening to 40-50kts out of the
southwest this afternoon.

Looking beyond 12z Thursday, MVFR/IFR cigs and vsby are possible,
especially in the east through Thursday morning. VFR conditions
return by Thursday late morning.

&&

.CLIMATE...

Record Temperatures for Wednesday January 4:
SITE  RECORD MAX    RECORD HIGH MINIMUM
GSO    74/2005           57/1950
RDU    76/2005           58/1950
FAY    77/2004           60/2004

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJT
NEAR TERM...Green/JJT
SHORT TERM...Kren
LONG TERM...Luchetti
AVIATION...JJT
CLIMATE...RAH
Hazardous weather outlook, Jan 4, 11:33 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1133 AM EST Wed Jan 4 2023

NCZ085-086-088-089-051645-
Scotland-Hoke-Cumberland-Sampson-
1133 AM EST Wed Jan 4 2023

...TORNADO WATCH 14 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a Slight Risk (level 2 of 5) of severe weather across the
region today. Damaging winds are the primary threat, although an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-023>028-038>043-073>078-083-084-051645-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-
Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
1133 AM EST Wed Jan 4 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk (level 2 of 5) of severe weather across the
region today. Damaging winds are the primary threat, although an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021-022-051645-
Forsyth-Guilford-
1133 AM EST Wed Jan 4 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk (level 1 of 5) of severe weather across the
region today. Damaging winds are the primary threat, although an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jan 4, 12:24 PM EST, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
1224 PM EST Wed Jan 4 2023

NCZ042-077-086-088-089-041815-
Johnston NC-Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1224 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of northwestern Sampson,
southern Harnett, Cumberland, southwestern Johnston and east central
Hoke Counties through 115 PM EST...

At 1224 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Pope AFB to 7 miles southwest
of Fayetteville to near Rex. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Clinton, Lillington, Fort Bragg, Dunn, Benson, Godwin,
Pope AFB, Hope Mills and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM EST for central North
Carolina.

&&

LAT...LON 3486 7893 3487 7892 3490 7894 3495 7903
      3491 7910 3537 7906 3546 7863 3520 7836
      3486 7836 3484 7849 3485 7850 3485 7883
      3483 7890
TIME...MOT...LOC 1724Z 251DEG 36KT 3532 7900 3502 7901 3483 7903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL
Special weather statement, Jan 4, 12:26 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1226 PM EST Wed Jan 4 2023

NCZ008-025-026-041-041815-
Franklin NC-Durham NC-Wake NC-Granville NC-
1226 PM EST Wed Jan 4 2023

...A strong thunderstorm will impact portions of southern Granville,
northern Wake, southern Durham and northwestern Franklin Counties
through 115 PM EST...

At 1225 PM EST, Doppler radar was tracking a strong thunderstorm near
Durham, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Creedmoor, Wake Forest, Butner, Franklinton, RDU
International, Morrisville, Youngsville and Falls Lake State Rec
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3622 7851 3618 7851 3618 7849 3616 7846
      3617 7845 3616 7842 3617 7842 3615 7838
      3595 7842 3585 7887 3601 7897 3627 7861
TIME...MOT...LOC 1725Z 243DEG 32KT 3597 7883

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22
Local storm report, Jan 4, 12:43 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1243 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND GST     4 E HOPE MILLS          34.98N 78.88W
01/04/2023  M62 MPH          CUMBERLAND         NC   ASOS

            ASOS STATION KFAY FAYETTEVILLE.

&&

TG
Special weather statement, Jan 4, 12:58 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1258 PM EST Wed Jan 4 2023

NCZ009-010-026-041845-
Franklin NC-Vance NC-Warren NC-
1258 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of southern Vance,
southern Warren and Franklin Counties through 145 PM EST...

At 1257 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kittrell to near Wake Forest. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Louisburg, Franklinton, Kittrell, Youngsville,
Centerville, Ingleside, Gillburg, Afton and South Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3623 7799 3607 7810 3598 7845 3602 7855
      3609 7854 3617 7850 3618 7851 3624 7851
      3630 7842 3637 7826 3639 7798
TIME...MOT...LOC 1757Z 242DEG 41KT 3619 7847 3601 7850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jan 4, 1:00 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
100 PM EST Wed Jan 4 2023

NCZ089-041830-
Sampson NC-
100 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of southeastern Sampson
County through 130 PM EST...

At 100 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clinton to 11 miles east
of Ammon to near Elizabethtown. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrells, Garland and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM EST for central North
Carolina.

&&

LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
      3465 7832 3467 7832 3470 7837 3475 7839
      3478 7843 3483 7846 3484 7849 3486 7850
      3490 7815 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 1800Z 254DEG 49KT 3492 7839 3484 7838 3466 7852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, Jan 4, 1:16 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
116 PM EST Wed Jan 4 2023

NCZ026-027-041>043-078-089-041915-
Nash NC-Johnston NC-Franklin NC-Sampson NC-Wake NC-Wayne NC-
Wilson NC-
116 PM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of Wayne, southern Nash,
northeastern Sampson, southeastern Wake, Wilson, Johnston and south
central Franklin Counties through 215 PM EST...

At 116 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayton to 11 miles southeast of
Smithfield to near Warsaw. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goldsboro, Smithfield, Nashville, Wilson, Clayton, Mount Olive,
Zebulon, Benson, Elm City and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

A Tornado Watch remains in effect until 500 PM EST for central North
Carolina.

&&

LAT...LON 3519 7846 3555 7860 3591 7844 3596 7794
      3591 7781 3587 7783 3583 7775 3573 7772
      3568 7766 3557 7782 3543 7783 3538 7780
      3534 7782 3518 7783 3515 7789 3519 7802
      3518 7807 3519 7816 3488 7815
TIME...MOT...LOC 1816Z 216DEG 40KT 3560 7844 3538 7823 3496 7808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:13 AM ESTSpecial Weather StatementRAHAnson, Richmond, Scotland47 min
Jan 4, 6:50 AM ESTSpecial Weather StatementRAHHarnett, Hoke, Moore40 min
Jan 4, 7:26 AM ESTSpecial Weather StatementRAHHarnett34 min
Jan 4, 7:57 AM ESTSpecial Weather StatementRAHHarnett33 min
Jan 4, 9:38 AM ESTSpecial Weather StatementRAHAnson, Stanly52 min
Jan 4, 11:48 AM ESTSpecial Weather StatementRAHCumberland, Hoke, Scotland42 min
Jan 4, 12:24 PM ESTSpecial Weather StatementRAHCumberland, Harnett, Sampson51 min
Jan 4, 12:26 PM ESTSpecial Weather StatementRAHDurham49 min
Jan 4, 12:40 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson38 min
Jan 4, 12:58 PM ESTSpecial Weather StatementRAHFranklin47 min
Jan 4, 1:00 PM ESTSpecial Weather StatementRAHBladen30 min
Jan 4, 1:16 PM ESTSpecial Weather StatementRAHJohnston, Wayne, Wilson59 min
Jan 4, 1:28 PM ESTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wayne, Wilson47 min
Jan 4, 1:44 PM ESTSpecial Weather StatementRAHHalifax46 min
Jan 4, 2:01 PM ESTSpecial Weather StatementRAHEdgecombe, Wilson59 min

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.